New Mexico, 2013

High Wind in New Mexico, May 1, 2013

May 1, 2013 · NWS MAF · 1 event in 1 county or zone

Strong northeast winds occurred behind a cold front over portions of the southeast New Mexico Plains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong northeast winds occurred behind a cold front over portions of the southeast New Mexico Plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 1, 4:45 PM MST, 4 hours 15 minutes earlier.

Area forecast discussion, May 1, 4:45 PM MST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
645 PM CDT WED MAY 1 2013

.DISCUSSION...

SEE 00Z TAF DISCUSSION BELOW.

&&

.AVIATION...

NORTHERLY WINDS WILL INCREASE TONIGHT AS COLDER AIR BEGINS TO
FILTER IN BEHIND A STRONG COLD FRONT. BLDU WILL REDUCE
VISIBILITIES AT KHOB AND KCNM FOR A FEW HOURS THIS EVENING. WINDS
COULD GUST OVER 40 KTS AT A FEW TERMINAL THURSDAY MORNING. MVFR
CIGS WILL ALSO FILTER IN LATER TONIGHT WITH LIGHT RAIN POSSIBLE
THURSDAY MORNING...ESPECIALLY ACROSS THE PERMIAN BASIN.

&&

.PREV DISCUSSION... /ISSUED 501 PM CDT WED MAY 1 2013/

UPDATE...

INCREASED POPS IN THE LOWER TRANS PECOS WHERE CONVECTION IS DEVELOPING
AHEAD OF AND ALONG THE COLD FRONT.  ALSO, ISSUING A FREEZE WATCH
FOR ALL AREAS EXCEPT ALONG THE RIO GRANDE RIVER FOR FRIDAY
MORNING.

DISCUSSION...

A STRONG COLD FRONT IS MOVING ACROSS THE PECOS RIVER VALLEY THIS
AFTERNOON IN WEST TEXAS. DESPITE A LACK OF APPRECIABLE LOW LEVEL
MOISTURE ALONG AND AHEAD OF IT, CUMULUS IS DEVELOPING ALONG THE
FRONT, WITH EVEN MORE DEVELOPING OVER THE DAVIS MOUNTAINS TO THE
BIG BEND REGION AND INTO THE LOWER TRANS PECOS. THE LATTER BATCH
IS ASSOCIATED WITH A SHORTWAVE TROUGH ROUNDING THE BASE OF THE UA
TROUGH AMPLIFYING OVER THE ROCKY MOUNTAINS THIS AFTERNOON AND
INTERACTING WITH MID LEVEL LAPSE RATES OF 9 TO 9.5 C/KM.  ALREADY
HAD ONE, SHORT- LIVED THUNDERSTORM DEVELOP IN EASTERN BREWSTER
COUNTY, AND THINK WITH THE CU AND AC FIELDS THAT HAVE ALREADY
DEVELOPED DUE TO THE SAID WAVE, ADDITIONAL STORMS COULD DEVELOP AS
THE FRONT PROGRESSES INTO THESE AREAS. GUSTY WINDS COULD RESULT
FROM ANY STORMS DUE TO THE HOT, DRY SUBCLOUD LAYER.

STRONG CAA WILL LEAD TO TEMPERATURES FALLING INTO THE 30S AND 40S
TONIGHT AS COLD AIR SPILLS SOUTH ACROSS THE AREA. THERE IS AN
OUTSIDE CHANCE THAT NORTHERN LEA COUNTY MAY FALL TO NEAR FREEZING BY
MORNING...BUT EXPECT IT TO BE BRIEF. IT IS ALSO POSSIBLE THAT WE MAY
CHALLENGE THE RECORD LOW OF 36 DEGREES AT MIDLAND INTL AIRPORT
THURSDAY MORNING. SPEAKING OF RECORDS...HIGH TEMPERATURES WILL ONLY
REACH THE UPPER 40S TO NEAR 50 DEGREES THURSDAY AFTERNOON WHICH
WOULD SET A NEW RECORD COLD HIGH FOR MAY 2ND (PREVIOUS RECORD 56 SET
IN 1966).

WILL ISSUE A FREEZE WATCH FROM 09Z TO 14Z FRIDAY MORNING FOR THE
EXPECTED RECORD COLD AND BELOW FREEZING TEMPERATURES. SFC HIGH
PRESSURE IS PROGGED TO SETTLE ACROSS THE AREA LATE THURSDAY NIGHT
WITH CLEAR SKIES AND DECREASING WINDS. MOST GUIDANCE CONTINUES TO
SUGGEST IDEAL CONDITIONS FOR COLD AIR DRAINAGE INTO THE PERMIAN
BASIN AND PECOS RIVER VALLEY. TEMPERATURES FRIDAY MORNING WILL
LIKELY RANGE FROM THE MID TO UPPER 20S ACROSS THE NORTHERN PERMIAN
BASIN AND SE NM TO NEAR 40 ALONG THE RIO GRANDE. BELOW FREEZING
TEMPERATURES WILL BE POSSIBLE ACROSS MOST AREAS EXCEPT ALONG THE RIO
GRANDE RIVER. THE RECORD LOW FOR MIDLAND INTL AIRPORT FOR MAY 3RD IS
34 DEGREES SET IN 2011. IF TEMPERATURES FALL TO 32 DEGREES OR BELOW
AT THE AIRPORT, THIS WOULD SET A RECORD FOR THE LATEST FREEZE
DURING A WINTER SEASON. THE PREVIOUS RECORD WAS APRIL 20, 1933.

29

PREV DISCUSSION... /ISSUED 246 PM CDT WED MAY 1 2013/

.RECORD LATE SEASON FREEZE POSSIBLE FRIDAY MORNING IN PORTIONS
OF THE PERMIAN BASIN...SOUTHEAST NEW MEXICO AND THE MOUNTAINS...

A CHANGE TO UNSETTLED AND NEAR RECORD TO RECORD COLD WEATHER IS
ANTICIPATED BEGINNING TONIGHT AND LASTING THROUGH THURSDAY DUE TO
A POTENT COLD AND AMPLIFYING UPPER LEVEL TROUGH APPROACHING FROM
THE CENTRAL ROCKIES. AN ASSOCIATED STRONG SURFACE COLD FRONT IS
CURRENTLY PLUNGING SOUTH THROUGH THE CENTRAL PERMIAN BASIN AND
SOUTHEAST NEW MEXICO PLAINS. CONTINUE TO PREFER THE QUICKER NAM
GUIDANCE WITH FRONTAL PASSAGE TO MEXICO BY THURSDAY MORNING AS
MODELS ARE ALREADY TOO SLOW WITH THE FRONT. CONTINUED THE BLOWING
DUST IN THE GRIDS THIS EVENING DUE TO A STRONG SURFACE PRESSURE
GRADIENT IN PLACE BEHIND THE FRONT. HIGH WINDS THROUGH GUADALUPE
PASS INCLUDING THE GUADALUPE MOUNTAINS LOOK REASONABLE LATE
TONIGHT THROUGH THE DAY THURSDAY AND HAVE UPGRADED THE HIGH WIND
WATCH TO A WARNING FOR THAT AREA. WIND ADVISORIES WILL CONTINUE
TONIGHT THROUGH EARLY THURSDAY AFTERNOON ACROSS THE REMAINDER OF
WEST TEXAS AND SOUTHEAST NEW MEXICO. THE ONLY CHANGE TO THE
ADVISORY WAS TO START IT EARLIER AT 7 PM CDT THIS EVENING PER
LATEST TRENDS. IN ADDITION TO THE WIND AND BLOWING DUST LIGHT RAIN
WILL BE POSSIBLE LATE TONIGHT AND THURSDAY AS LARGE SCALE FORCING
INCREASES BEHIND THE COLD FRONT DUE TO THE APPROACH OF THE POTENT
UPPER LEVEL STORM SYSTEM.

MUCH COOLER AND SLOWLY MODERATING TEMPERATURES AND DRY CONDITIONS
ARE EXPECTED BEHIND THIS SYSTEM FRIDAY THROUGH THE WEEKEND.
A RECORD BREAKING LATE SEASON FREEZE CONTINUES TO LOOK POSSIBLE
FRIDAY MORNING ACROSS PORTIONS OF THE PERMIAN BASIN... SOUTHEAST
NEW MEXICO PLAINS AND GUADALUPE AND DAVIS MOUNTAINS.

MAINLY ZONAL FLOW ALOFT IS FORECAST EARLY NEXT WEEK WITH TEMPERA TUES
CLIMBING BACK TO NEAR NORMAL. PRECIPITATION CHANCES LOOK TO SMALL
ALONG THE SURFACE TROUGH/DRYLINE AT THIS TIME TO MENTION IN THE
WEATHER GRIDS.

WILL REISSUE THE SPECIAL WEATHER STATEMENT THAT HIGHLIGHTS THE
BIG CHANGES THAT ARE ON THE WAY TONIGHT THROUGH FRIDAY MORNING.

CLIMATE...

A LATE SEASON RECORD BREAKING FREEZE IS POSSIBLE ACROSS PORTIONS
OF THE PERMIAN BASIN...SOUTHEAST NEW MEXICO AND THE GUADALUPE AND
DAVIS MOUNTAINS FRIDAY MORNING. A LOW TEMPERATURE OF 30 DEGREES IS
FORECAST AT MIDLAND INTERNATIONAL AIRPORT FRIDAY MORNING. THE
PREVIOUS RECORD DATE FOR A FREEZE AT THE AIRPORT IS APRIL 20 1933.
ON THAT DATE THE TEMPERATURE GOT DOWN TO 27 DEGREES.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...WIND ADVISORY UNTIL NOON MDT THURSDAY FOR THE FOLLOWING ZONES...
     CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...NORTHERN LEA
     COUNTY...SOUTHERN LEA COUNTY.

     FREEZE WATCH FROM LATE THURSDAY NIGHT THROUGH FRIDAY MORNING FOR
     THE FOLLOWING ZONES... CENTRAL LEA COUNTY...EDDY COUNTY
     PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA
     COUNTY...SOUTHERN LEA COUNTY.

     HIGH WIND WARNING FROM MIDNIGHT TONIGHT TO 6 PM MDT THURSDAY FOR
     THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...WIND ADVISORY UNTIL 1 PM CDT THURSDAY FOR THE FOLLOWING ZONES...
     ANDREWS...BIG BEND AREA...BORDEN...CRANE...DAVIS/APACHE
     MOUNTAINS AREA...DAWSON...ECTOR...GAINES...GLASSCOCK...
     HOWARD...LOVING...MARFA PLATEAU...MARTIN...MIDLAND...
     MITCHELL...PECOS...PRESIDIO VALLEY...REAGAN...REEVES COUNTY
     AND UPPER TRANS PECOS...SCURRY...TERRELL...UPTON...VAN HORN
     AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.

     FREEZE WATCH FROM LATE THURSDAY NIGHT THROUGH FRIDAY MORNING FOR
     THE FOLLOWING ZONES... ANDREWS...BORDEN...CRANE...
     DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...GAINES...
     GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA
     PLATEAU...MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...
     REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...UPTON...VAN
     HORN AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.

     HIGH WIND WARNING FROM MIDNIGHT TONIGHT TO 6 PM MDT THURSDAY FOR
     THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

&&

29
Hazardous weather outlook, May 1, 8:30 PM MST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1030 PM CDT WED MAY 1 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-030330-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1030 PM CDT WED MAY 1 2013 /930 PM MDT WED MAY 1 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

STRONG, GUSTY WINDS BEHIND A COLD FRONT CAN BE EXPECTED ACROSS
WEST TEXAS AND SOUTHEAST NEW MEXICO TONIGHT.  A HIGH WIND WARNING
IS IN EFFECT FOR THE GUADALUPE MOUNTAINS, WITH A WIND ADVISORY
IN EFFECT FOR THE REST OF THE AREA.  AREAS OF BLOWING DUST WILL
REDUCE VISIBILITIES MAINLY NORTH OF THE PECOS RIVER THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ON FRIDAY MORNING VERY COLD TEMPERATURES MAY RESULT IN A FREEZE
GENERALLY ALONG AND NORTH OF A MARFA, SHEFFIELD AND BIG LAKE LINE.
A FREEZE WATCH IS IN EFFECT FOR THESE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 1, 5:03 PM MST, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
703 PM CDT WED MAY 1 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-021000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...ARTESIA...CARLSBAD...
CARLSBAD CAVERNS NP...TATUM...HOBBS...LOVINGTON...EUNICE...JAL...
SEMINOLE...LAMESA...GAIL...SNYDER...ANDREWS...STANTON...
BIG SPRING...COLORADO CITY...VAN HORN...PECOS...MENTONE...
RED BLUFF LAKE...KERMIT...ODESSA...MIDLAND...GARDEN CITY...
MONAHANS...CRANE...MCCAMEY...RANKIN...BIG LAKE...ALPINE...
FORT DAVIS...FORT STOCKTON...PRESIDIO...MARFA...BIG BEND NP...
MARATHON...SANDERSON...GUADALUPE MOUNTAINS NP...PINE SPRINGS
703 PM CDT WED MAY 1 2013 /603 PM MDT WED MAY 1 2013/

...STRONG WIND BRINGING MUCH COLDER TEMPERATURES TO THE REGION...

BY SUNRISE THURSDAY MORNING WIND CHILL READINGS WILL FALL INTO
THE 20S AND 30S ACROSS THE AREA. LIGHT RAIN IS ALSO POSSIBLE IN
THE PERMIAN BASIN WHICH MAY MAKE CONDITIONS FEEL EVEN COLDER. MOST
PLACES WILL HAVE HIGH TEMPERATURES FORECAST IN THE UPPER 40S AND
50S FOR THURSDAY AFTERNOON WHICH WOULD BE ABOUT 40 TO 45 DEGREES
COOLER THAN THE HIGH TEMPERATURES WEDNESDAY AFTERNOON. BY FRIDAY
MORNING A LIGHT FREEZE WILL BE POSSIBLE ACROSS MUCH OF THE AREA.

STAY TUNED TO THE NATIONAL WEATHER SERVICE AND LOCAL MEDIA OUTLETS
FOR THE LATEST INFORMATION ON THIS STRONG COLD FRONT.
Special weather statement, May 1, 6:49 PM MST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
849 PM CDT WED MAY 1 2013

TXZ082-020230-
TERRELL-
849 PM CDT WED MAY 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL TERRELL COUNTY UNTIL 930 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 1 MILE SOUTH OF THE TERRELL COUNTY
GAS PLANT AT 848 PM CDT...MOVING SOUTHEAST AT 10 MPH. GUSTY WINDS
OVER 55 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS STORM.

LAT...LON 3008 10185 3023 10206 3041 10205 3042 10174
      3040 10169 3038 10169 3037 10166 3035 10165
      3033 10167 3034 10170 3032 10174 3030 10174
      3029 10175 3013 10175
TIME...MOT...LOC 0148Z 327DEG 5KT 3036 10182

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Eddy County Plains

When
May 1, 9:00 PM MST to 11:00 PM MST
Where
Eddy County Plains forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
RAWS
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 443705.